Missouri, 2023

Hail in Missouri, June 14, 2023

June 14, 2023 · NWS SGF · 2 events in 1 county or zone

Showers and thunderstorms impacted the region from the early morning of the 14th through the afternoon. Isolated storms became strong to severe with hail up to golf balls in size reported with the strongest storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Showers and thunderstorms impacted the region from the early morning of the 14th through the afternoon. Isolated storms became strong to severe with hail up to golf balls in size reported with the strongest storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 14, 4:29 AM CST, 7 hours 5 minutes earlier.

Area forecast discussion, Jun 14, 4:29 AM CST, 7 hours 5 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
529 AM CDT Wed Jun 14 2023

Key Messages:

1. Warming temperatures today into the weekend.

2. Scattered summer type time storms will be possible this
afternoon and early evening across southeastern Kansas and
western Missouri today. Most locations should remain dry.

3. Better shower and thunderstorm chances will occur Friday into
the weekend. There will be the potential for some strong to severe
storms with this activity along with locally heavy rainfall.

4. Heat Index values may push 100 degrees over southwest MO and
southeast KS early next week.

.SHORT TERM...(Today and tonight)
Issued at 345 AM CDT Wed Jun 14 2023

Showers and storms have developed across southeastern Kansas and
northeastern Oklahoma early this morning as an upper level
disturbance is moving across the Plains. Instability is limited
across the area with the instability axis remain just south of
the area in Oklahoma and Arkansas this morning. This shower
activity will likely move across portions of southern Missouri this
morning but not all locations will be affected. An isolated
rumble of thunder or two will be possible but the better
thunderstorm potential should remain south of the area in the
instability axis.

This afternoon temperatures will warm into the lower to middle
80s across the area. Instability will increase some across
southeastern Kansas and western Missouri this afternoon into early
this evening and may be just enough for a few isolated summer
time pulse type storms to develop. Coverage will be limited and
most locations should remain dry. Some brief heavy rain and wind
gusts up to 30 to 40mph will be possible with the storms that can
develop but again coverage should be limited.

Elevated uncapped instability will develop across portions of
southwestern MO tonight into Thursday morning. There may be just
enough lift for a few isolated showers and storms to develop but
most locations will likely remain dry.

.LONG TERM...(Thursday through Tuesday)
Issued at 345 AM CDT Wed Jun 14 2023

An upper level ridge will build over the region Thursday and
Friday with warmer conditions occurring across the area.

An upper level disturbance will push across the Plains Thursday
night into Friday. Showers and storms will develop ahead of this
feature. This activity will likely dive to the southeast, and
depending on where they develop across Kansas could move across
portions of the area. There will be the potential some strong to
severe storms with damaging winds and hail up to the size of
quarters will be possible. Another upper level shortwave trough
will move across the region this weekend bringing the potential
for additional storms, there could again be the potential for some
strong to severe storms with feature. Locally heavy rainfall will
also occur with the storms Friday into the weekend.

Slightly cooler conditions will occur on Sunday behind the
shortwave, but the upper level ridge will then build back towards
the region early next week with warmer conditions returning. Above
normal temperatures look like early next week and could see heat
index values in the middle to upper 90s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 529 AM CDT Wed Jun 14 2023

An area of showers is currently moving across southern MO. A few
rumbles of thunder will be possible across far southern MO this
morning but the better potential will be south of the area.

A few afternoon pulse type storms will be possible this afternoon
into tonight. across southeastern Kansas and southwestern MO.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Jun 14, 2:11 AM CST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
311 AM CDT Wed Jun 14 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
311 AM CDT Wed Jun 14 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.

DISCUSSION...

Scattered showers and a few isolated storms will be possible
across extreme southeastern Kansas and far southern Missouri this
morning.

Scattered summer time type storms will be possible across
southeastern Kansas and far western Missouri this afternoon.
Lightning, brief heavy rainfall, and wind gusts up to 30 to 40 mph
will be possible with the storms. Not all locations will be
affected.

There is a low chance for a few storms to develop overnight
tonight into early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Better shower and thunderstorm chances return Friday into the
weekend. There will be the potential for some strong to severe
storm on Friday with damaging winds and hail the main risk.
Locally heavy rainfall will also be possible.

Heat index values in the middle to upper 90s will be possible
this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, Jun 14, 11:02 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
1202 PM CDT Wed Jun 14 2023

MOZ106-141730-
Oregon MO-
1202 PM CDT Wed Jun 14 2023

...A strong thunderstorm will impact portions of southeastern Oregon
County through 1230 PM CDT...

At 1202 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Alton, or 7 miles northeast of Thayer, moving east at
35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alton, Couch, Myrtle and Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3669 9155 3683 9111 3650 9113 3649 9124
      3650 9151
TIME...MOT...LOC 1702Z 265DEG 29KT 3659 9143

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Soria
Local storm report, Jun 14, 11:11 AM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1211 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     Hail             1 NE Thayer             36.54N 91.53W
06/14/2023  E0.70 inch       Oregon             MO   Emergency Mngr

&&

FEH

The radar

The Memphis radar (KNQA), 188 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Oregon

When
June 14, 11:34 AM CST
Where
Oregon County, Riverton
Measured
0.75 in hail
Reported by
Public
Coordinates
36.650, -91.200

Penny sized hail was reported.

Hail, Oregon

When
June 14, 11:35 AM CST
Where
Oregon County, 2.32 mi ENE of Riverton
Measured
1.75 in hail
Reported by
Public
Coordinates
36.660, -91.160

Hail up to the size of golf balls was reported in a rural area. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094514, 1094516.